Ramsey functions related to the van der waerden numbers

Bruce M. Landman

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


Ramsey functions similar to the van der Waerden numbers w(n) are studied. If A' is a class of sequences which includes the n-term arithmetic progressions, then we define w'(n) to be the least positive integer guaranteeing that if {1,2,...,w'(n)} is 2-colored, then there exists a monochromatic member of A'. We consider increasing sequences of positive integers {x1,...,xn} which are either arithmetic progressions or for which there exists a polynomial p(x) with integer coefficients satisfying p(xi) = xi+1. Various further restrictions are placed on the types of polynomials allowed. Upper bounds are given for the corresponding functions w'(n). In addition, it is shown that the existence of somewhat stronger bounds on w'(n) would imply similar bounds for w(n).

Original languageEnglish (US)
Pages (from-to)265-278
Number of pages14
JournalDiscrete Mathematics
Issue number3
StatePublished - May 22 1992
Externally publishedYes

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Ramsey functions related to the van der waerden numbers'. Together they form a unique fingerprint.

Cite this